Ask The Doctor > Questions & Answers > Painful and Heavy Period after Contraceptive Patch

Painful and Heavy Period after Contraceptive Patch

Patient: Well, I got a new birth control, I went from the pill to the patch. I started the patch March 11, I missed my period in February and during my third week of the patch I got my period. It’s been extremely painful and heavy, I even called into work one day this week. I usually have heavy periods, but not this painful. Why is it like this? Is it because I missed a period or because I started a new from of birth control?

 

 

Doctor: The pill and patch prevent pregnancy with the same method. They both prevent ovulation by using a mixture of progesteron e and estrogen analogs. The advantages of the patch is that you don’t have to remember to take it every day. You just change it once a week. This avoids the occasional missed pill which can result in an unwanted pregnancy. The disadvantage of the patch is that there are slightly higher rate of side effects. Probably the most important of these side effects is increased bleeding and blood clots. If you continue to experience symptoms when on the patch, I would advise that you speak with your primary care physician or OBGYN to decide the right birth control method for you. Take care.

 


 

 
Ask The Doctor
    Ask The Doctor
Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji completed his residency in Family Medicine at the University of Manitoba. He currently operates a walk-in-clinic in downtown Toronto.

Book Appointment